Certain people with hepatitis C can develop blood within the stools as a sign of this liver infection. Inflammation within the liver caused by the hepatitis virus can radiate into the gastrointestinal tract. Gastrointestinal irritation can cause bleeding within the stomach or intestine, University of Iowa Health Care reports. Bleeding along the gastrointestinal tract can result in the production of bloody stools. People with hepatitis C can notice that their stools appear unusually red or dark due to the presence of blood. Bloody stools can also be a sign of alternate medical problems, such as a stomach ulcer, and should be immediately reported to a physician.
Bright red blood after a bowel movement usually, but not always is an indication of internal hemorrhoids or a rectal tear.
Black, tarry stools can be the result of eating certain foods, taking iron supplements, or possibly from internal bleeding. If the black color is from blood, it is known as "melena." The dark color indicates that the blood has been in the body for some time, and is coming from higher up in the gastrointestinal tract.
A black stool caused by food, supplements, medication, or minerals is known as "false melena." Iron supplements, taken alone or as part of a multivitamin for iron-deficient anemia, may cause stools to be black or even greenish in color. Foods that are dark blue or black in color may also cause black stools. Substances that can cause false melena are:
A physician should be consulted immediately if black stools can not be attributed to a benign cause such as an iron supplement or a food.
The black color alone is not enough to determine that it is blood that is being passed in the stool. Therefore, a doctor will need to confirm whether there is blood in your stool. This can be done in the office through a rectal exam. Or, you may be sent home with a kit to collect a small stool sample that can be sent to a lab for evaluation.
The blood could be caused by several different conditions including a bleeding ulcer, gastritis, esophageal varices or a tear in the esophagus from violent vomiting (Mallory-Weiss tear). The tarry appearance of the stool is from the blood having contact with the body’s digestive juices.
After melena is diagnosed, a physician may order other diagnostic tests to determine the cause and exact location of the bleeding. This could include x-rays, blood tests, colonoscopy, gastroscopy, stool culture, and barium studies.
Black stools can be caused by several things (iron pills, for example) but one of the primary causes of black stools is bleeding in the upper gastrointestinal tract (esophagus, stomach, and the first part of the small intestine). This can be very dangerous for you, even life threatening. If you have black stools you should call your doctor immediately and/or go to the emergency room.
You do not give us much history such as if you have cirrhosis, low platelets, a history of gastrointestinal bleeding, etc. Regardless, if you are passing black stools, then please call your doctor immediately and/or go to the emergency room. If you have cirrhosis, this is even more critical. If you are bleeding in the intestinal tract, you could bleed to death, so please do not delay in seeking appropriate help.
From Medline Plus
Bloody or tarry stools
"Bloody stools often are a sign of an injury or disorder in the digestive tract. Your doctor may use the term "melena" to describe black, tarry, and foul-smelling stools or "hematochezia" to describe red- or maroon-colored stools.
Blood in the stool may come from anywhere along your digestive tract, from mouth to anus. It may be present in such small amounts that you cannot actually see it, and it is only detectable by a fecal occult blood test.
When there is enough blood to change the appearance of your stools, the doctor will want to know the exact color to help find the site of bleeding. To make a diagnosis, your doctor may use endoscopy or special x-ray studies.
Black stool usually means that the blood is coming from the upper part of the gastrointestinal (GI) tract. This includes the esophagus, stomach, and the first part of the small intestine. Blood will typically look like tar after it has been exposed to the body's digestive juices as it passes through the intestines.
Maroon-colored stools or bright red blood usually suggests that the blood is coming from the lower part of the GI tract (large bowel, rectum, or anus). However, sometimes massive or rapid bleeding in the stomach causes bright red stools.
Eating black licorice, lead, iron pills, bismuth medicines like Pepto-Bismol, or blueberries can also cause black stools. Beets and tomatoes can sometimes make stools appear reddish. In these cases, your doctor can test the stool with a chemical to rule out the presence of blood.
Bleeding in the esophagus or stomach (such as with peptic ulcer disease) can also cause you to vomit blood.
The upper part of the GI tract will usually cause black stools due to:
Abnormal blood vessels (vascular malformation)
A tear in the esophagus from violent vomiting (Mallory-Weiss tear)
Bleeding stomach or duodenal ulcer
Inflammation of the stomach lining (gastritis)
Lack of proper blood flow to the intestines (bowel ischemia)
Trauma or foreign body
Widened, overgrown veins (called varices) in the esophagus and stomach
The lower part of the GI tract will usually cause maroon or bright red, bloody stools due to:
Bowel ischemia (when blood supply is cut off to part of the intestines)
Colon polyps or colon cancer
Diverticulosis (abnormal pouches in the colon)
Hemorrhoids (common cause)
Inflammatory bowel disease (such as Crohn's disease or ulcerative colitis)
Intestinal infection (such as bacterial enterocolitis)
Small bowel tumor
Trauma or foreign body
Vascular malformation (abnormal collections of blood vessels called arteriovenous malformations or AVMs)
When to Contact a Medical Professional
Call your doctor immediately if you notice blood or changes in the color of your stool."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.